Alert archive / New York / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 30, NWS Albany, NY

August 13, 2003Ulster County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 13, 2003, 3:08 PM EDT for Ulster County, New York. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2003, 3:08 PM EDT (19:08 UTC)
Expired
Aug 13, 2003, 3:45 PM EDT
In force
37 min
Issued by
NWS Albany, NY
Area
Whole counties

County Ulster County, NY

The radar

The Albany radar (KENX), 79 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 878 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
878 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 131908
SVRALY
NYC111-131945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
308 PM EDT WED AUG 13 2003

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ULSTER COUNTY IN EASTERN NEW YORK

* UNTIL 345 PM EDT

* AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR PORT EWEN...OR ABOUT 2 MILES SOUTH OF
  KINGSTON...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW PALTZ AT 315 PM EDT
  CLINTONDALE AND MODENA AT 320 PM EDT
  HIGHLAND AND PLATTEKILL AT 325 PM EDT
  MARLBORO AT 340 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

THE GREATEST THREAT FROM THIS STORM IS LARGE HAIL. IF YOU ARE IN THE
PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4162 7442 4175 7458 4187 7446 4202 7480
          4218 7445 4212 7431 4211 7413 4223 7391
          4189 7394 4158 7393

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:50 PM EDT, 18 minutes earlier.

Area forecast discussion, Aug 13, 2:50 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
250 PM EDT WED AUG 13 2003

UPDATE DISC...UPDATED TO INCLUDE FLASH FLOOD WATCH ALL ZONES EXC
HAMILTON AND NORTHERN HERKIMER COUNTIES...AND INCLUDE THE
POSSIBILITY OF TORRENTIAL DOWNPOURS.  THUNDERSTORM CELLS MOVING
ALONG A LINE IN LITCHFIELD AND SARATOGA COUNTIES HAVE PRODUCED
LOCALLY HEAVY RAINFALL...AND FLASH FLOOD WARNINGS WERE ISSUED
IN THOSE TWO COUNTIES.

NO CHANGES BEYOND FIRST PERIOD.

ALY...FF WATCH ALL ZONES EXC NYZ032-033.

RCK

PREVIOUS EARLY MORNING...
DISC...

.SHORT TERM...WEAK FRNTL BNDRY FM SW MAINE TO WK SFC LOW NEAR
ALB...HAS BEEN FOCUS OF CONVECTION THAT HAS LINGERED INTO THE EARLY
MRNG HRS. OVER THE NEXT FEW HRS THE SFC LOW WILL PROPAGATE EAST AND
THE BOUNDARY WILL SLIDE SOUTH. OVER THE REST OF THE FCA -SHRA AND
TSRA HAVE ENDED. TO THE SOUTH OF THE BOUNDARY TD REMAIN IN THE
70S...WHILE IN THE 60S TO ITS NW. DRIER AIR WILL FILTER INTO NW
ZNS...BUT OTHERWISE RICH LOW LEVEL MOISTURE SUPPLY SHOULD ENSURE
MORNING FOG AND STRATUS.

SFC HIGH OVER UPPER GREAT LAKES WILL BUILD EAST TDY...HWVR ACROSS S
QUEBEC IS ANOTHER CONSIDERABLY DRIER AND COOLER SFC HIGH SEPARATED
FROM THE GRTLKS ONE BY FRONT FM JAMES BAY TO ST LAWRENCE VLY. THIS
POCKET OF COOLER AND DRIER AIR WILL BE SHUNTED OFF TO OUR NORTH AND
EAST HWVR. THE GRTLKS HIGH IS ACTUALLY VERY WARM...AND DRY. IT WILL
BRING HOT AIRMASS FM UPPER PLAINS ACROSS ONTARIO...THEN INTO OUR
AREA FROM THE NORTHWEST.

MEANWHILE OLD SFC BOUNDARY WILL REMAIN ACROSS S NEW ENG AND NY S
TIER AND WITH RICH LLVL MOISTURE ACROSS THESE AREAS WL PROVIDE FUEL
ONCE AGAIN TO THE DAILY OUTBREAK OF -SHRA AND TSRA. HOWEVER TDYS
ACTIVITY SHOULD BE MAINLY CONFINED TO THE S TIER OF ZONES...LESS
TROPICAL IN NATURE AND SCT IN CHARACTER.

.LONGER TERM...RIDGE WILL BUILD AT ALL LEVELS OVER MUCH OF AMERICA
TNGT INTO THURSDAY. BY THU NT 1000-500HPA THICKNESS WILL BE OVER
570 ACROSS FCA...WITH EVEN HOTTER AIR STREAMING INTO RGN FRI. TEMPS
WILL BE WELL IN THE 80S THU...AND NR 90 FRI.  WITH SO MUCH MOISTURE
IN THE GROUND...IT WILL ACT AS A BREAK KEEPING THEM FROM SOURING
WELL INTO THE 90S...AND INSTEAD JUST INCREASING THE HUMIDITY IN THE
BOUNDARY LAYER. FRIDAY THE RIDGE RETROGRADES BACK TO THE WEST...A
TROF FORMS OVER QUEBEC.  FRI NT AND SAT THE FIRST SIGNIFICANT COLD
FRONT IN TWO WEEKS DROPS SOUTH ACROSS THE REGION TRIGGERING A ROUND
OF -SHRA AND TSRA AND USHERING IN A COOLER DRY AMASS FOR SUN...AND
FEATURING BRIGHT SUNSHINE.

.EXTNDD...NEXT WEEK REGION IS ON S EDGE OF WESTERLIES AS UPPER TROFS
USHER IN A CDFNT FOLLOWED BY A DRY AND COOLER SFC HIGH...THEN IT
SLIDES OFFSHORE...RETURN FLOW BRINGS TEMPS BACK TO 80S...THEN NEXT
SHORT WV REPEATS THE PATTERN...WITH A CYCLE OF ABOUT 3 DAYS.

IN SHORT AFTER THIS AFTERNOON THE STEAMBATH...WITH DAILY ROUNDS OF
HEAVY DOWNPOURS IS OVER.

.HYDROLOGICAL DISCUSSION...SCT SHRA AND TSRA WILL BE AROUND THIS
AFTN...BUT COVERAGE WILL BE MUCH LESS THAN THE PAST FEW DAYS...AND
MOST CONCENTRATED TO THE SOUTH OF ALB. IF AREAS THAT HAVE HAD LARGE
AMOUNTS OVER THE PAST FEW DAYS GET HIT AGAIN THERE COULD STILL BE
SOME LOCALIZED OR ISOLD FLOODING THIS AFTERNOON SOUTH OF ALBANY.
BEYOND THAT SHOULD BE DRY THROUGH FRIDAY...WITH ONLY VERY SLIGHT CHC
OF -SHRA OR TSRA...GIVING THE AREA SOME MUCH NEEDED DRYING OUT TIME.

.ALY...NONE.

SNYDER
Hazardous weather outlook, Aug 13, 4:25 AM EDT, 10 hours 43 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-141045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
425 AM EDT WED AUG 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...SCATTERED SHOWERS AND THUNDERSTORMS COULD CAUSE RAPID
LOCALIZED RISES ON STREAMS IF THEY OCCUR IN AREAS THAT HAVE HAD
HEAVY RAIN OVER THE PREVIOUS 2 DAYS. OTHERWISE NO HAZARDOUS WEATHER
EXPECTED AT THIS TIME.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SNYDER

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 1:45 PM EDTFlash Flood WarningALYSaratoga4 hr
Aug 13, 3:02 PM EDTSevere Thunderstorm WarningALYDutchess43 min

Nearby

Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.